What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 6, 12:22 AM EST, 49 minutes earlier.
Area forecast discussion, Nov 6, 12:22 AM EST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1222 AM EST Tue Nov 6 2018
.UPDATE...
Issued at 1222 AM EST TUE NOV 6 2018
Line of showers and thunderstorms continues to progress east and
on the verge of crossing into the forecast area. Refined the pops
and wx to account for the timing and ending times. It looks like
most of this line should be on the way out between 09 and 12z.
Still seeing some gusty winds being generated along the leading
edge of the showers and storms. Boyle county mesonet gusted to 46
mph in the last hour. Generally speaking winds remaining
borderline for possible warnings, but close enough that a few
warnings may be needed as it crosses the area. Warm front
continues to press northward with dewpoints on the climb across
the area and providing some gusty winds in the warm sector. Grids
have been updated and sent to reflect the latest trends.
UPDATE Issued at 1042 PM EST MON NOV 5 2018
The initial slug of showers is now moving across portions of the
Bluegrass at this late evening hour. The amounts have generally
been in the quarter of an inch pre hour range. The line of
convection we have been discussing for many days now has developed
and is pushing east into south central Kentucky this hour. This
did prompt a mesoscale discussion from the SPC discussing mainly
the wind threat, since you can see some bowing segments embedded
within this line. The chances of seeing this will be mainly toward
the Lake Cumberland region based on the radar trends and should
make it into this area by around 6Z to 7Z timeframe. We have seen
some instances of gusty winds out ahead of the convection mainly
in the 20 to 30 mph range, but some higher gusts remain possible
even ahead of this line of showers and thunderstorms. There is
some potential for isolated flooding of low lying areas, but the
overall forward speed of this is expected to pick up and this
should mitigate more widespread issues. Updated the grids to
better reflect the latest radar trends and hires guidance trends.
Also, still seeing some temperature splits in the far east, but as
winds increase temperatures will rise closer to the rest of the
area.
UPDATE Issued at 718 PM EST MON NOV 5 2018
The latest scans of the WSR-88D shows an area of showers and
thunderstorms moving into portions of western and central Kentucky
this evening. This activity has been slow to progress east as the
upper level trough become more negatively tilted across the
Midwest. The HIRES models are in good agreement taking this
initial slug of moisture northward and bring a line of showers
and thunderstorms through the region late this evening into the
overnight hours. The HRRR might be a little slower in the latest
runs and this will have to be monitored for subsequent updates.
Did introduce higher POPs a little earlier north of I-64, with
this initial slug of moisture. Otherwise more minor adjustments to
the overall POPs at this time. Now in terms of winds, they have
been slow to mix down in the western portions of Kentucky, and the
models may be a little overdone on the jet at this time based on
some of the VAD wind profiles. Either way it will only take on
decent storm or heavier shower to mix down the stronger winds
aloft through the late evening and overnight. Finally, the only
other issue addressed this evening is the clouds are not keeping
the far east from decoupling this evening and made some
adjustments to the temperature curve to better handle this idea.
&&
.SHORT TERM...(This evening through Tuesday night)
Issued at 459 PM EST MON NOV 5 2018
Late this afternoon, low pressure was developing over the mid
Mississippi valley. In the mid/upper levels, an associated impulse
was rotating through a large longwave trough over the CONUS. The
surface low will rapidly deepen as it moves north to the Great
Lakes as its associated upper level support ripples through the
larger scale trough. The low will propel a cold front east
through KY, with advection of mild/moist air occurring ahead of
it, underneath the advancing impulse. This will produce showers as
the cold front moves in tonight, and possibly some thunderstorms.
Deep layer instability will be weak. However, shear will be
exceptional, with an abundance of strong winds aloft. This will
present a threat of strong/damaging winds should the convection be
able to mix environmental flow aloft to the ground. The main
factor seems to be whether the lack of significant surface based
instability can be overcome in order to get winds to the surface.
Even outside of thunderstorms, it will become breezy, especially
as the cold front pushes through.
Some showers could linger into Tuesday morning, but will end
quickly, as surface ridging builds in from the west and southwest
and provides fair weather through the remainder of the short term
period.
.LONG TERM...(Wednesday through Monday)
Issued at 459 PM EST MON NOV 5 2018
The models are in good agreement with the upper level pattern for
the extended. A wave will move through Wednesday, bringing the
possibility for showers mainly for southeastern Kentucky into the
afternoon and through the evening. Near-zonal conditions will then
take hold until late week when a northern stream trough moves over
the central CONUS towards the Ohio Valley. This trough will move
through the Ohio Valley Friday and into early Saturday. Closer to
the surface, high pressure will dominate until a cold front moves
through Friday. This, along with strong upper level dynamics, will
bring at least likely PoPs for eastern Kentucky Friday morning and
into the afternoon, decreasing through the evening. High pressure,
and thus drier conditions, will again take hold for the remainder of
the weekend. Another system will approach the Commonwealth Monday,
but as this is at the end of the forecast period, there is greater
uncertainty. Future model runs will be monitored for the development
of this system.
High temperatures will begin in the mid to upper 50s Wednesday, but
then be on the decrease through late week. After the passage of the
cold front later on Friday, highs Saturday will range from the low
to upper 40s. Highs will then generally be around 50 degrees into
the start of next week. Low temperatures will be below normal
throughout the period, with the coldest lows occurring Saturday and
Sunday mornings. Also, due to clear skies and light winds, have
included the potential for ridge/valley temperature differences
Thursday and Sunday mornings. Colder valleys are possible Saturday
morning as well, but greater surface winds with frontal passage may
inhibit the decoupling of valleys.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
ISSUED AT 1222 AM EST TUE NOV 6 2018
Line of showers and storms will progress east across the area over
the next 6 hours. This will provide a period of restricted
visibilities with the heavier showers along with some gusty
south winds, transitioning to southwest as the front presses on
through the area. The showers and storms will be on the way out
between 09 and 12z, but some gusty southwest winds may continue
into the Tuesday morning hours. Eventually winds will subside into
the afternoon and evening as high pressure builds into the area
with VFR conditions.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...KAS
SHORT TERM...HAL
LONG TERM...CGAL
AVIATION...KAS
Hazardous weather outlook, Nov 5, 5:08 PM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
508 PM EST Mon Nov 5 2018
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
508 PM EST Mon Nov 5 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Tonight.
A cold front will bring showers and the possibility of thunderstorms
tonight. Some of the thunderstorms or heavy showers may contain
strong or damaging winds, with the greatest threat being over
south central Kentucky. Heavy rainfall from the showers and
thunderstorms could also lead to minor flooding, with the
greatest threat of excessive rainfall being to the northwest of a
line running through London and West Liberty.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any wind damage or flooding
tonight.
HAL
In the hours before
Special weather statement, Nov 6, 12:31 AM EST, 40 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1231 AM EST TUE NOV 6 2018
KYZ044-050-051-058-059-068-069-060615-
Jackson-Montgomery-Estill-Fleming-Bath-Rockcastle-Powell-
1231 AM EST TUE NOV 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN POWELL...
MONTGOMERY...BATH...ESTILL...NORTHWESTERN JACKSON...NORTHERN
ROCKCASTLE AND FLEMING COUNTIES...
At 1230 AM EST, radar indicated strong thunderstorms were located
along a line extending from 8 miles east of Cynthiana to 7 miles
northwest of Gum Sulphur. Movement was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Mount Sterling, Stanton, Irvine, Flemingsburg, Owingsville, McKee,
Boone, Jeffersonville, Camargo, Clay City, Ravenna, Sharpsburg,
Fairview, Bummer, Pecks Ridge, Levee, Kimbrell, Bourbon Furnace,
Pebble and Wiseman Crossing Station.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3852 8363 3842 8355 3799 8377 3739 8399
3743 8447 3754 8435 3751 8426 3757 8409
3781 8410 3781 8412 3782 8409 3783 8400
3787 8403 3787 8402 3793 8397 3812 8408
3832 8384 3845 8398 3849 8393 3846 8385
TIME...MOT...LOC 0530Z 268DEG 40KT 3841 8415 3752 8453
GEOGERIANSpecial weather statement, Nov 6, 1:08 AM EST, 3 minutes before
Special Weather Statement
National Weather Service JACKSON KY
108 AM EST TUE NOV 6 2018
KYZ044-050>052-059-060-104-106-060715-
Rowan-Montgomery-Elliott-Menifee-Morgan-Fleming-Bath-Powell-
108 AM EST TUE NOV 6 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN POWELL...
SOUTHEASTERN MONTGOMERY...SOUTHEASTERN BATH...MORGAN...MENIFEE...
SOUTHEASTERN FLEMING...ROWAN AND ELLIOTT COUNTIES...
At 107 AM EST, radar indicated strong thunderstorms were located
along a line extending from near Foxport to near Cat Creek. Movement
was east at 55 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Morehead, West Liberty, Sandy Hook, Frenchburg, Marshall, Henry,
Jeffersonville, Wellington, Salt Lick, Zag, Moon, Florress, Cornwell,
Elliottville, Rothwell, Lick Branch, Pekin, Christy, Omer and Hilda.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3838 8345 3839 8340 3819 8327 3819 8324
3824 8322 3827 8317 3818 8305 3821 8301
3817 8298 3818 8292 3811 8289 3800 8302
3795 8298 3788 8302 3790 8313 3786 8311
3785 8315 3788 8386 3844 8358
TIME...MOT...LOC 0607Z 253DEG 50KT 3844 8351 3789 8383
GEOGERIAN